Immune hemolytic anemia is a recognized complication of the use of factor VIII concentrates. Hemolysis is obscured often by the presence of active bleeding. Where hemolysis has been demonstrated, red blood cell (RBC) destruction has been attributed to anti-A antibodies found in the transfused material. We present two episodes of hemolysis associated with the use of factor VIII concentrate. In the first, a high titer of "immune" anti-A (1:256) was present in the factor VIII. In the second, the patient's RBCs were group B, and the hemolysis was caused by anti-B antibody in the factor VIII concentrate. In addition, the antibody titer in the material that was received was much lower than previously described. The RBC destruction presumably occurred because of the massive dosage of factor VIII concentrate administered in order to overcome a factor VIII inhibitor.
(Arch Intern Med 136:1018-1020, 1976)